Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 21, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special marine warning at Jul 14, 2021, 11:05 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 11:05 PM EDT (03:05 UTC)
- Expired
- Jul 15, 2021, 12:00 AM EDT
- In force
- 55 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Green Bay radar (KGRB), 129 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851
WHUS53 KGRR 150305
SMWGRR
LMZ849-868-150400-
/O.NEW.KGRR.MA.W.0021.210715T0305Z-210715T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Grand Rapids MI
1105 PM EDT Wed Jul 14 2021
The National Weather Service in Grand Rapids has issued a
* Special Marine Warning for...
Nearshore and Open Waters from Pentwater to Manistee MI...
* Until midnight EDT.
* At 1104 PM EDT, a strong thunderstorm was located 14 nm west of Big
Sable Point Light, moving northeast at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Ludington Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4426 8634 4412 8643 4406 8652 4397 8646
4381 8643 4378 8660 4383 8709 4411 8701
4421 8697 4428 8644
TIME...MOT...LOC 0304Z 237DEG 37KT 4398 8684
HAIL...0.00IN
WIND...>34KTS
$$
JC2 follow-up statements
530
FZUS73 KGRR 150335
MWSGRR
Marine Weather Statement
National Weather Service Grand Rapids MI
1135 PM EDT Wed Jul 14 2021
LMZ849-868-150400-
/O.CON.KGRR.MA.W.0021.000000T0000Z-210715T0400Z/
1135 PM EDT Wed Jul 14 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT...
For the following areas...
Nearshore and Open Waters from Pentwater to Manistee MI...
At 1135 PM EDT, a strong thunderstorm was located near Big Sable
Point Light, moving northeast at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Ludington Light.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4426 8634 4412 8643 4406 8652 4397 8646
4381 8643 4387 8671 4404 8683 4415 8680
4426 8663 4428 8644
TIME...MOT...LOC 0335Z 237DEG 37KT 4415 8647
HAIL...0.00IN
WIND...>34KTS
$$
JC321
FZUS73 KGRR 150355
MWSGRR
Marine Weather Statement
National Weather Service Grand Rapids MI
1155 PM EDT Wed Jul 14 2021
LMZ849-868-150405-
/O.EXP.KGRR.MA.W.0021.000000T0000Z-210715T0400Z/
1155 PM EDT Wed Jul 14 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1200 AM EDT...
The affected areas were...
Nearshore and Open Waters from Pentwater to Manistee MI...
The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.
LAT...LON 4426 8634 4412 8643 4406 8652 4397 8646
4381 8643 4387 8671 4404 8683 4415 8680
4426 8663 4428 8644
TIME...MOT...LOC 0355Z 237DEG 37KT 4425 8626
$$
JCWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Jul 14, 10:15 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 14, 10:15 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1015 PM EDT Wed Jul 14 2021
LATEST UPDATE...
Update/Marine
.SYNOPSIS...
Issued at 323 PM EDT Wed Jul 14 2021
- Periods of convection/mostly heavy rain threat into Friday
- Questionable dry period Saturday into Sunday
- Likely dry and warm early next week
&&
.UPDATE...
Issued at 956 PM EDT Wed Jul 14 2021
First round of showers and storms have moved through the primarily
the northwest of the lower peninsula, weakening as they passed
the lake. Another weakening round is currently moving onshore
north of Whitehall. The next round of showers and storms are
currently in Iowa and far western Wisconsin. These storms are
fairly strong but will weaken as they move eastward. The strong
jet support should remain in place as that system propagates
eastward which will allow for an unsettle overnight period. Strong
moisture advection and antecedent conditions near Ludington
indicates that will be the area of concern.
&&
.DISCUSSION...(This evening through next Wednesday)
Issued at 323 PM EDT Wed Jul 14 2021
- Periods of convection/mostly heavy rain threat into Friday
The question really is how much of the convection heading this way
can actually get into western Lower Michigan this evening? The
line seems to want to weaken north of the WI state line and
develop south of that as it heads eastward. There is some
instability head of the line for it to continue to march east
while continuing to develops to the south as the best surface
based cape is over central IL.
On the other hand there is decent shortwave clearly visible on the
water vapor loops over western MN heading east just behind the MCV
that is now heading this way. The shortwave trailing the
convective complex is a synoptic scale wave on the primary branch
of the polar jet. This is causing the convection to run into
upstream ridging which is causing it to weaken. Meanwhile the
better dynamics of the main shortwave will cause additional
convection to form behind the current convection. That second area
of convection will move into central and Michigan (mostly north of
M-20) toward midnight. That has better upper jet support, a 45 to
50 knot low level jet, impressive 1000/850 moisture transport and
over 1000 j/kg of most unstable cape to work with. Note to
that we have mid level warm advection tonight too. The instability
will be elevated so severe storms seem unlikely but with the
upper jet parallel to to surface boundary, we will get training
echos and hence heavy rain. Having nearly 2" of precipitable
water to work with will help the cause. Since the low level jet
axis will be north of I-96 that is where the storms will be.
What to expect tonight is the lead band of convection will likely
reach our western shores between 7 pm and 8 pm then dissipate is
it moves inland. I expect little if any severe storms with this,
maybe special marine warnings as it crosses our near shore waters.
Then the trailing area of convection, which should develop by
sunset will move into our area by midnight. That will be mostly
north of Muskegon (I-96). I expect several hours of storm there.
Eventually the storms will redevelop southward on their outflow
and that will bring some showers and maybe a thunderstorm to areas
south of I-96. That will be toward sunrise.
The trailing part of the shortwave, in combination with surface
heating will redevelop storms near I-69 midday. Those will head
toward southeast Michigan during the mid to late afternoon. Some
of these may have damaging winds with them.
- Questionable dry period Saturday into Sunday
So then we have a rainy glitch! Yet another shortwave on the
polar jet will be heading this way for Friday. However yet another
shortwave rotating around the deeply wrapped up, centered off the
west coast will build the western ridge once again and that will
deepen the downstream trough. So, as our next shortwave moves into
our area it may be best place to deepen and close off. If that
happens the next wave on the front will head northeast into our
area and we would get another period of thunderstorms with soaking
rain Friday night into Saturday. It would not be out of the
question for yet another such event Sunday morning too. Now we
will go with the idea those two waves on the front will stay south
of here but there is a real chance they will not. At least a 1/3
of the ensembles of the ECMWF bring the systems into this area.
- Likely dry and warm early next week
Finally by Monday a system on the northern stream will have gone
over the top the western ridge in central Canada and be heading
southeast toward the northern Great Lakes. That will push the
upper wave or closed upper low east and give us at least 2 days of
warm /hot weather with no rain. After that the upper trough may
have deepened enough over the eastern CONUS to bring us back into
a more active northern stream pattern. This would not be all that
warm either.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 716 PM EDT Wed Jul 14 2021
Showers should exit KMKG after an hour or so with the remainder of
the terminal locations maybe seeing a brief light rain shower in
the first few hours of the TAF period. Otherwise...looking at
storms currently moving through Iowa and Illinois to potentially
impact SW Lower Michigan after 06z through 18z. Low Level wind
shear is expected for a few hours as well around and after 06z.
&&
.MARINE...
Issued at 956 PM EDT Wed Jul 14 2021
Convection overnight, especially in the northern zones is
possible, especially with strong low level flow. Southwest winds,
along with gusty westerly flow overnight will build waves 3 to 5
feet into Thursday. So we will continue our marine headlines and also the
beach hazard headlines
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 AM EDT Thursday through Thursday
evening for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 2 AM to 8 PM EDT Thursday for
LMZ844>849.
&&
UPDATE...Ceru
SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...Maczko
MARINE...CeruHazardous weather outlook, Jul 14, 7:13 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 713 PM EDT Wed Jul 14 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-152315- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 713 PM EDT Wed Jul 14 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Overnight thunderstorms will be possible tonight. Dangerous lightning, heavy downpours and gusty winds will be possible in any storm. There is some risk for localized minor flooding in areas where thunderstorms persist overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a low risk for severe thunderstorms Thursday. Dangerous lightning, gusty winds and heavy rainfall can be expected with any thunderstorms. Additional rain may occur Friday and Saturday that could bring some localized minor flooding to areas that see rain multiple days this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-152315- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 713 PM EDT Wed Jul 14 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Hazardous conditions for small craft and swimmers will develop tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong winds and thunderstorms will bring hazardous conditions for small craft and swimmers Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:15 PM EDT | Special Weather Statement | GRR | Mason, Muskegon, Oceana | 60 min |
| Jul 15, 1:30 AM EDT | Areal Flood Advisory | GRR | Lake, Mason | 6 hr |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.